Wyoming, 2022

Damaging Wind in Wyoming, June 28, 2022

June 28, 2022 · NWS BYZ · 1 event in 1 county or zone

An isolated severe wind gust occurred just southeast of Big Horn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated severe wind gust occurred just southeast of Big Horn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 28, 8:25 PM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 28, 8:25 PM MST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Billings MT
925 PM MDT Tue Jun 28 2022

.UPDATE...
Have cancelled our remaining counties from the severe thunderstorm
watch. Air mass is rain-cooled and more stable, so the threat of
severe storms is over. That being said, there is another area of
showers/t-storms moving into Park county that will track eastward
over time w/ the associated weak shortwave. This should be the
last round of activity for the night. The Billings area could see
a shower or t-storm thru around 07z. Despite post-frontal
conditions it will be a mild night w/ lows in the 50s to mid 60s
(warmest east). Cooling trend begins tomorrow.

JKL

&&

.DISCUSSION...

Tonight through Thursday Night...

Isolated to scattered convection has developed over the western
terrain early this afternoon. Other than the terrain, there was
not much lift. Mixed layer CAPES were running 250-500 j/kg and
bulk effective shear was 30-40 kt with the strongest shear in the
far NW. Downdraft CAPES were pretty high, on the order of
1400-1800 j/kg, and temp/dewpoint spreads were 30-40 degrees, supporting
the threat of strong gusty winds with thunderstorms. Used NBM as a
starting point for PoPs, then blended with QPF signatures from
deterministic models. Upper ridge axis was over the western part
of the area early this afternoon and the axis will shift E to the
Dakotas/MT border by 12Z Wednesday. Warm front over the eastern
zones will push E out of the area during the evening and a cold
front will follow for the overnight hours with a wind shift to the
W. Scattered showers and thunderstorms will occur this evening
with possible strong gusty winds. PoPs decrease to isolated
overnight as they shift E.

Vorticity will skirt along the MT/Canada border Wednesday through
Wed. night. The energy will drive a cold front S through the
region bringing breezy conditions along with isolated to scattered
showers and thunderstorms. MLCAPE on the order of 500 j/kg, will
be limited to the MT/Dakotas border, per the SREF, with shear
greater than 40 kt over the same area. An isolated stronger storm
is possible in the far E. Highs Wed. will be in the 80s. For
Thursday and Thu. night, zonal flow will give way to weak upper
ridging. A disturbance moving through the SE will bring a slight
chance of showers and thunderstorms to this area Thu. night.
Thursday will also be breezy and cooler due to continued cold
advection. Arthur

Friday through Tuesday...

General pattern is for ridging to develop over the area and then
the flow amplifies upstream as upper level low pressure
establishes itself off the Washington Coast. This pattern allows
warmth to be established over the area but southwest flow aloft
supports surface troughing west of the Continental Divide. This
combination becomes favorable for multiple days of easterly flow
over eastern Montana and bringing moisture into the region from
the High Plains.

Overall pattern this increases chances for thunderstorms as the
period progresses with activity primarily over the mountains
Friday and then becoming more common over the plains Saturday to
Monday. The deepening of the moisture with time allows for the
thunderstorm activity to become stronger especially with
increasing nocturnal low level jet chances. The combination could
yield some severe weather episodes though timing and location
would be too far out to identify. Temperatures will be seasonable
around 90. borsum

&&

.AVIATION...

Scattered showers and thunderstorms capable of producing erratic
wind gusts and brief MVFR in rain will taper off from west to east
thru the night. VFR will prevail late tonight and Wednesday, but
showers and t-storms are possible by tomorrow afternoon mainly
near the foothills and in far southeast MT. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 060/084 055/077 054/083 057/084 059/088 060/088 060/085
    32/T    10/U    11/U    11/U    22/T    22/T    32/T
LVM 052/082 047/077 048/082 051/082 052/084 053/084 053/082
    43/T    11/U    12/T    12/T    23/T    23/T    32/T
HDN 058/085 055/077 053/084 056/086 058/090 059/090 059/086
    42/T    10/U    11/U    11/U    21/U    22/T    31/U
MLS 064/086 058/077 054/083 060/084 060/087 064/089 063/084
    30/U    20/U    11/U    11/U    32/T    32/T    42/T
4BQ 064/088 058/077 054/083 057/084 060/088 063/091 062/085
    22/T    20/U    22/T    11/U    32/T    21/U    32/T
BHK 064/086 056/076 052/080 056/082 057/082 062/088 061/082
    21/U    20/U    12/T    21/U    32/T    32/T    32/T
SHR 060/087 054/076 052/081 055/083 056/089 060/088 058/085
    32/T    11/U    22/T    13/T    22/T    22/T    21/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, Jun 28, 6:58 PM MST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Billings MT
758 PM MDT Tue Jun 28 2022

MTZ030-057-173-235-290245-
Treasure MT-Southwestern Yellowstone MT-Northern Big Horn MT-
Northeastern Yellowstone MT-
758 PM MDT Tue Jun 28 2022

...Strong thunderstorms will impact portions of north central Big
Horn, northeastern Yellowstone and Treasure Counties through 845 PM
MDT...

At 757 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles southeast of Roundup to 9 miles north
of Worden to 10 miles west of Hardin. Movement was northeast at 40
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hardin, Hysham, Custer, Worden, Ballantine, Pompeys Pillar and
Bighorn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central, central and southeastern Montana.

&&

LAT...LON 4648 10775 4648 10718 4647 10715 4639 10715
      4639 10703 4631 10703 4630 10701 4614 10701
      4613 10694 4584 10694 4564 10793 4608 10825
      4627 10827 4626 10803 4634 10801 4640 10793
      4640 10778 4650 10778
TIME...MOT...LOC 0157Z 247DEG 50KT 4627 10825 4610 10821 4575 10784

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Gilstad
Special weather statement, Jun 28, 7:53 PM MST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Billings MT
853 PM MDT Tue Jun 28 2022

MTZ040-064>067-141-290345-
Beartooth Foothills MT-Paradise Valley MT-Northern Park MT-
Absaroka/Beartooth Mountains MT-Livingston Area MT-
Northern Sweet Grass MT-
853 PM MDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of west central Sweet
Grass and central Park Counties through 945 PM MDT...

At 852 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Big Timber, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Livingston, Big Timber, Springdale, Mc Leod and Greycliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4591 11019 4591 11002 4593 10998 4577 10973
      4554 11054 4576 11068
TIME...MOT...LOC 0252Z 246DEG 49KT 4580 11025

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Gilstad
Local storm report, Jun 28, 8:33 PM MST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
933 PM MDT TUE JUN 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND GST     17 NE WILSALL           46.16N 110.38W
06/28/2022  M52.00 MPH       PARK               MT   MESONET

&&

JKL
Special weather statement, Jun 28, 9:16 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Billings MT
1016 PM MDT Tue Jun 28 2022

MTZ034-170-235-290500-
Northern Carbon MT-Southwestern Yellowstone MT-
Northern Stillwater MT-
1016 PM MDT Tue Jun 28 2022

...Thunderstorms will impact portions of northeastern Stillwater,
north central Carbon and southwestern Yellowstone Counties through
1100 PM MDT...

At 1014 PM MDT, Doppler radar was tracking thunderstorms along a
line extending from 24 miles south of Ryegate to near Columbus.
Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph, along with brief heavy rain and
         occasional lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Billings, Columbus, Laurel, Billings West End, Halfbreed Lake
Wildlife, Acton, Park City, Hailstone Wildlife Refuge, Rapelje, Molt,
Comanche and Silesia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4607 10855 4552 10853 4553 10940 4603 10941
TIME...MOT...LOC 0414Z 256DEG 43KT 4595 10919 4561 10920

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Lester
Special weather statement, Jun 28, 10:00 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Billings MT
1100 PM MDT Tue Jun 28 2022

MTZ057-138-173-235-290530-
Southern Big Horn MT-Southwestern Yellowstone MT-
Northern Big Horn MT-Northeastern Yellowstone MT-
1100 PM MDT Tue Jun 28 2022

...Strong thunderstorms will impact portions of northwestern Big Horn
and central Yellowstone Counties through 1130 PM MDT...

At 1058 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Shepherd to near Lockwood
to 7 miles north of Pryor. Movement was east at 45 mph.

HAZARD...Wind gusts of 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Billings, Hardin, Lockwood, Shepherd, Huntley, Worden, Ballantine,
Pryor, Pompeys Pillar, St. Xavier and Crow Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4618 10762 4584 10743 4534 10756 4544 10862
      4581 10845 4608 10864
TIME...MOT...LOC 0458Z 268DEG 43KT 4600 10852 4582 10837 4551 10851

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TWH
Special weather statement, Jun 28, 11:06 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Billings MT
1206 AM MDT Wed Jun 29 2022

MTZ138-WYZ198-199-290645-
Southern Big Horn MT-Northeast Bighorn Mountains WY-
Sheridan Foothills WY-
1206 AM MDT Wed Jun 29 2022

...Strong thunderstorms will impact portions of south central Big
Horn and central Sheridan Counties through 1245 AM MDT...

At 1205 AM MDT, Doppler radar was tracking a line of thunderstorms
extending from 19 miles southwest of Lodge Grass to Dayton to 13
miles southwest of Sheridan. Movement was northeast at 40 mph.

HAZARD...Wind gusts 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sheridan, Ranchester, Dayton, Big Horn, Wyola, Parkman, Tongue River
Reservoir and Rosebud Battlefield Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4542 10718 4515 10682 4470 10657 4456 10717
      4482 10733 4504 10761
TIME...MOT...LOC 0605Z 225DEG 33KT 4505 10753 4486 10728 4467 10716

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TWH

The radar

The Billings radar (KBLX), 192 km away, was scanning. The volume nearest the first event began at 06:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
June 28, 11:48 PM MST
Where
Sheridan County, 2.81 mi N of Banner
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
44.640, -106.860

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029532.